Maine, 2015

Hail and Damaging Winds in Maine, July 19, 2015

July 19, 2015 · NWS GYX · 8 events in 3 counties and zones

A cold front approaching from the west initiated afternoon convection across Eastern New York and Western New England on the afternoon of the 19th. High instability and increasing shear helped to develop more organized supercells and lines of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front approaching from the west initiated afternoon convection across Eastern New York and Western New England on the afternoon of the 19th. High instability and increasing shear helped to develop more organized supercells and lines of thunderstorms. Large hail and damaging winds were prevalent with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 19, 2:37 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 19, 2:37 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
337 PM EDT SUN JUL 19 2015

.SYNOPSIS...
A COLD FRONT WILL PUSH OFFSHORE TONIGHT WITH SHOWERS AND
THUNDERSTORMS AHEAD OF IT. HIGH PRESSURE WILL BUILD IN FROM THE
WEST ON MONDAY. ANOTHER COLD FRONT WILL APPROACH FROM THE WEST
MONDAY NIGHT AND WILL CROSS THE AREA ON TUESDAY WITH ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD IN FROM THE
WEST TUESDAY NIGHT AND WEDNESDAY. ANOTHER COLD FRONT WILL DROP
SOUTH FROM CANADA ON THURSDAY. HIGH PRESSURE WILL BUILD IN FROM
THE WEST FRIDAY AND WILL SHIFT OFFSHORE ON SATURDAY.

&&

.NEAR TERM /TONIGHT/...
THUNDERSTORMS HAVE BEGUN TO FORM WITHIN THE WARM AND HUMID AIR
MASS OVER THE SOUTHERN HALF OF NEW HAMPSHIRE AND FAR SOUTHWEST
MAINE. GIVEN THE HIGH INSTABILITY AND INCREASING SHEAR... SOME OF
THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS. AS THE STORMS RIDE ALONG A WARM FRONTAL BOUNDARY THE LOW
LEVEL TURNING OF THE WINDS WILL ADD A THREAT FOR AN ISOLATED
TORNADO. SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 11 PM FOR
NEW HAMPSHIRE AND YORK COUNTY IN MAINE.

EXPECT STORMS TO EVENTUALLY FORM INTO A LARGER COMPLEX OF STORMS
AND MOVE ACROSS THE AREA OVERNIGHT. COULD SEE MUCH OF THE ACTIVITY
MOVE EAST BY MIDNIGHT. TEMPERATURES WILL BE WARM OVERNIGHT AS LOW
LEVEL HUMIDITY REMAINS HIGH. SOME LOCATIONS MAY NOT FALL BELOW 70
DEGREES.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
COLD FRONT WILL HAVE MOVED THROUGH THE AREA BEFORE DAYBREAK...
BRINGING ANY LINGERING SHOWERS OR STORMS TO AN END. LOW LEVEL
MOISTURE WILL BE A LITTLE SLOW IN ERODING OVER COASTAL MAINE BUT
IT WILL BE GENERALLY A DRIER DAY WITH WARM TEMPERATURES ONCE
AGAIN.

WITH DRIER AIR IN PLACE EXPECT A COOLER NIGHT MONDAY NIGHT WITH
TEMPERATURES FALLING INTO THE 50S AND 60S.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
FOR THE OUTLOOK PERIOD GENERALLY A MEAN LONG WAVE TROUGH POSITION
REMAINS ACROSS THE NORTHEAST SO A LACK OF HEAT AND HUMIDITY
SHOULD BE HIGHLIGHTED.

A SHORT WAVE CLIPPER SYSTEM WITH AN ASSOCIATED SURFACE COLD FRONT
WILL ROTATE AROUND THE BASE OF THE MEAN TROUGH IN THE EAST AND MOVE
ACROSS THE AREA TUESDAY AND TUESDAY NIGHT. THIS WILL CAUSE SHOWERS
AND THUNDERSTORMS ACROSS THE AREA. THEN FOR THE REST OF THE WEEK
THE UPPER TROUGH OF LOW PRESSURE SETTLES OVER NEW ENGLAND WITH A
CYCLONIC FLOW ALOFT AND DRY NORTHWEST FLOW IN THE LOWER LEVELS.
THIS WILL MEAN COMFORTABLE TEMPERATURES AND LOW HUMIDITIES TO
PERSIST WITH DRY CONDITIONS. DUE TO THE COOL AIR MASS ALOFT AN
ISOLATED AFTERNOON DIURNAL SHOWER OR THUNDERSTORM CAN'T BE RULED
OUT...ESPECIALLY IN THE MOUNTAINS. TEMPERATURES WILL BE PLEASANTLY
COOL WITH DAYTIME HIGHS GENERALLY IN THE 70S TO AROUND 80 AND
OVERNIGHT LOWS IN THE 50S TO LOWER 60S.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM... VFR CONDITIONS EXPECTED TODAY BUT SCATTERED
THUNDERSTORMS WILL BE DEVELOPING THIS EVENING. MUCH OF THE
THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA BY MIDNIGHT.
COULD SEE SOME FOG DEVELOPING OVERNIGHT ESPECIALLY IN AREAS WHICH
GET A GOOD SOAKING DURING THE EVENING.

LONG TERM...MVFR TO IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS ON
TUESDAY INTO TUESDAY EVENING FOLLOWED BY MAINLY VFR CONDITIONS
THE REST OF THE WEEK.

&&

.MARINE...
SHORT TERM... WEAK PRESSURE GRADIENT LEADS TO LIGHT WINDS AND
FAIRLY CALM SEAS.

LONG TERM...SUB-SCA CONDITIONS ARE CURRENTLY EXPECTED TUESDAY THROUGH
THE REST OF THE WEEK.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM... KIMBLE
SHORT TERM... KIMBLE
LONG TERM... MARINE
Hazardous weather outlook, Jul 19, 2:30 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT SUN JUL 19 2015

MEZ018-023-NHZ001>015-201930-
INTERIOR YORK-COASTAL YORK-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
WESTERN AND CENTRAL HILLSBOROUGH NH-
330 PM EDT SUN JUL 19 2015

...SEVERE THUNDERSTORM WATCH 442 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ153-MEZ007>009-012>014-019>022-024>028-201930-
CASCO BAY-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
330 PM EDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>152-154-201930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
330 PM EDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS COULD BE
STRONG AND THERE IS AN OUTSIDE CHANCE OF A SEVERE THUNDERSTORM.
THE PRIMARY THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 19, 2:49 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
349 PM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             3 SE THE BROAD          43.57N  71.29W
07/19/2015  E0.70 INCH       BELKNAP            NH   BROADCAST MEDIA

            RATTLESNAKE ISLAND

&&

EVENT NUMBER GYX1500088

MC
Special weather statement, Jul 19, 2:56 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
356 PM EDT SUN JUL 19 2015

NHZ008-009-192045-
MERRIMACK NH-BELKNAP NH-
356 PM EDT SUN JUL 19 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 445 PM EDT

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TILTON-NORTHFIELD...MOVING TO THE
  SOUTHEAST AT 20 MPH.

* NICKEL SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LACONIA...
  FRANKLIN...
  TILTON-NORTHFIELD...
  GILMANTON...
  AND GILFORD.

LAT...LON 4344 7172 4360 7162 4353 7127 4330 7139
TIME...MOT...LOC 1955Z 293DEG 19KT 4349 7158

MBC
Local storm report, Jul 19, 3:00 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
400 PM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 N ALTON               43.52N  71.22W
07/19/2015  E0.88 INCH       BELKNAP            NH   PUBLIC

            CAMP DEER RUN

&&

EVENT NUMBER GYX1500089

KIMBLE
Local storm report, Jul 19, 3:05 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
405 PM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 N ALTON               43.50N  71.22W
07/19/2015  E0.70 INCH       BELKNAP            NH   PUBLIC

            EAST ALTON GENERAL STORE

&&

EVENT NUMBER GYX1500090

KIMBLE
Special weather statement, Jul 19, 3:06 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT SUN JUL 19 2015

NHZ006-010-192030-
SOUTHERN CARROLL NH-STRAFFORD NH-
406 PM EDT SUN JUL 19 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  STRAFFORD COUNTY IN NEW HAMPSHIRE

* UNTIL 430 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR OSSIPEE...MOVING TO THE SOUTHEAST AT 20
  MPH.

* NICKEL SIZE HAIL AND STRONG WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  OSSIPEE...
  WOLFEBORO...
  WAKEFIELD...
  BROOKFIELD...
  AND TUFTONBORO.

LAT...LON 4347 7101 4353 7117 4354 7116 4356 7120
      4355 7121 4356 7123 4357 7126 4362 7132
      4376 7124 4369 7098 4357 7097 4354 7095
      4354 7096
TIME...MOT...LOC 2005Z 293DEG 19KT 4365 7120

MBC
Local storm report, Jul 19, 3:20 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
420 PM EDT SUN JUL 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             1 SSE ROCHESTER         43.29N  70.97W
07/19/2015  E2.50 INCH       STRAFFORD          NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1500091

CEMPA

The radar

The Portland,ME radar (KGYX), 77 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, York

When
July 19, 3:21 PM EST to 3:26 PM EST
Where
York County, 3.66 mi NW of North Berwick
Measured
2.75 in hail
Reported by
River/Stream Gage
Coordinates
43.330, -70.810

A severe thunderstorm produced 2.75 inch hail in North Berwick.

Hail, York

When
July 19, 3:31 PM EST to 3:35 PM EST
Where
York County, 0.5 mi E of South Berwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.230, -70.810

A severe thunderstorm produced 1 inch hail in South Berwick.

Hail, Cumberland

When
July 19, 4:27 PM EST to 4:31 PM EST
Where
Cumberland County, 0.5 mi W of Naples
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
43.970, -70.610

A severe thunderstorm produced 1.5 inch hail in Naples.

Thunderstorm Wind, Oxford

When
July 19, 5:10 PM EST to 5:14 PM EST
Where
Oxford County, East Hiram
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.880, -70.800

A severe thunderstorm downed trees and wires in East Hiram.

Thunderstorm Wind, York

When
July 19, 5:55 PM EST to 5:59 PM EST
Where
York County, 2.3 mi SSE of East Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.390, -70.850

A severe thunderstorm downed large branches and wires in East Lebanon.

Thunderstorm Wind, Oxford

When
July 19, 7:30 PM EST to 7:35 PM EST
Where
Oxford County, 0.85 mi NW of Brownfield
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.940, -70.910

A severe thunderstorm downed trees at Douglas and Hathaway Roads in Brownfield.

Thunderstorm Wind, York

When
July 19, 7:58 PM EST to 8:03 PM EST
Where
York County, 0.5 mi E of South Berwick
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.230, -70.810

A severe thunderstorm downed large branches and wires in South Berwick.

Thunderstorm Wind, York

When
July 19, 8:20 PM EST to 8:24 PM EST
Where
York County, 0.69 mi N of Shapleigh
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.540, -70.850

A severe thunderstorm downed and uprooted trees at a residence on Indian Village Road in Shapleigh. This storm also stripped siding from the house at the same location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594285, 594286, 594288, 594290, 594292, 594294, 594296, 594297.